Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
February 21, 2002

Other Illnesses

Question from Blossvale, New York, USA:

My 16 year old son, diagnosed with type 1 diabetes at age 10, is developing white spots on his forearms and there appears to be a loss of pigmentation. I seem to remember a connection to diabetes, but I cannot find any information now. Is this related?

Answer:

What you may be describing is called vitiligo, a loss of primary pigment (or melanin) in the skin. This may indeed be (indirectly) related to diabetes since vitiligo, like type 1 diabetes, often is due to an autoimmune process.

In type 1 diabetes, the person’s own immune system produces protein antibodies that “attack” the insulin producing cells of the pancreas; in vitiligo, the immune system produces (different) antibodies which attack the pigment cells. Other associations include autoimmune thyroid disorders, celiac disease of the intestine, a different autoimmune process that interferes with the absorption of Vitamin B12 (by attacking special cells in the stomach that produce a factor essential for absorbing this vitamin), systemic lupus, rheumatoid arthritis, an autoimmune process that affects the parathyroid glands thus affecting calcium balance in the blood, and others.

Your son’s health care team may wish to screen him for some of these others, if he is manifesting various signs or symptoms. Many of these autoimmune diseases can be treated: like diabetes there is no cure, but deficient factors can be replaced or other therapies invoked. There is no primary “cure” for the over-active immune system. I am unaware if therapies to return the skin pigment are available. Discuss this with your son’s health care team.

DS